Treatment of rheumatoid arthritis with biologics may exacerbate HTLV-1-associated conditions: A case report

    loading  Checking for direct PDF access through Ovid

Abstract

Rationale:

There are roughly 5 to 10 million persons infected with human T-lymphotropic virus type 1 (HTLV-1) worldwide, and the safety of treating this population with biologics remains poorly understood.

Patient concerns and diagnosis:

An HTLV-1-infected 66-year-old female with HTLV-1 uveitis (HU) and HTLV-1-associated myelopathy/tropical spastic paraparesis (HAM/TSP). Her HU had been in remission and her HAM/TSP symptoms had been managed effectively with oral steroids for years. However, she developed severe rheumatoid arthritis (RA) after failing to respond well to conventional anti-rheumatic agents.

Interventions:

She was administered two intravenous 8mg/kg doses of the biologic tocilizumab.

Outcomes:

Subsequently, her RA symptoms resolved, but she suffered a recurrence of HU and exacerbation of HAM/TSP symptoms. When she was switched back to steroid-based treatment, HU and HAM symptoms both improved, but RA symptoms again worsened. Finally, an attempt to substitute the biologic abatacept and reduce the steroids failed when HAM/TSP symptoms again became aggravated.

Lessons:

To the best of our knowledge, this represents the first report worldwide of a biologic aggravating HTLV-1-associated conditions. This report suggests that caution is advised when using biologics to treat HTLV-1-infected patients, though further research is required to clarify the situation.

Related Topics

    loading  Loading Related Articles